Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2020, 8:17 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 8:17 PM CDT (01:17 UTC)
- Expired
- May 14, 2020, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 4:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.4
The text
As transmitted.
909
WUUS53 KTOP 150117
SVRTOP
KSC085-149-150200-
/O.NEW.KTOP.SV.W.0052.200515T0117Z-200515T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
817 PM CDT Thu May 14 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Eastern Pottawatomie County in northeastern Kansas...
Southwestern Jackson County in northeastern Kansas...
* Until 900 PM CDT.
* At 816 PM CDT, a severe thunderstorm was located 4 miles northeast
of Louisville, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wamego, Onaga, Emmett and Louisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 9601 3931 9589 3921 9623 3921 9624
3920 9625 3920 9626 3921 9630 3931 9638
3953 9614
TIME...MOT...LOC 0116Z 234DEG 17KT 3930 9626
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
832
WWUS53 KTOP 150133
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
833 PM CDT Thu May 14 2020
KSC085-149-150200-
/O.CON.KTOP.SV.W.0052.000000T0000Z-200515T0200Z/
Pottawatomie-Jackson-
833 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES...
At 833 PM CDT, a severe thunderstorm was located 6 miles northwest of
Emmett, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Onaga and Emmett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 9601 3931 9589 3923 9622 3932 9635
3953 9614
TIME...MOT...LOC 0133Z 234DEG 17KT 3935 9617
HAIL...1.25IN
WIND...60MPH
$$529
WWUS53 KTOP 150147
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
847 PM CDT Thu May 14 2020
KSC085-149-150200-
/O.CON.KTOP.SV.W.0052.000000T0000Z-200515T0200Z/
Pottawatomie-Jackson-
847 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES...
At 847 PM CDT, a severe thunderstorm was located 6 miles north of
Emmett, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emmett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 9601 3931 9589 3929 9611 3938 9620
3951 9610
TIME...MOT...LOC 0147Z 234DEG 17KT 3939 9610
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:37 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 14, 6:37 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Thu May 14 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu May 14 2020 Southwest to nearly zonal flow is occurring across the state as of 20Z ahead of a shortwave trough in the Pacific Northwest. At the surface, circulation associated with the low can be seen in west central KS on satellite with a small break in the cumulus field along the frontal boundary, which is currently located along a line from Abilene to Seneca. Temperatures have warmed to the upper 70s to low 80s area-wide with dew points in the 60s. Eastern KS is still under a cap, but this should continue to erode the rest of the afternoon with the current conditions allowing plenty of destabilization for storms late this afternoon into tonight. The surface front should slowly progress eastward with CAMs consistently showing storms initiating between Topeka and Emporia on the leading edge of the boundary, most likely within the 21-23Z time frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in areas along and southeast of the current boundary with shear of 25- 40 kts. The shear looks strongest after 00Z when the LLJ strengthens to 35-40 kts. That being said, storm mode looks messy with supercells possible initially before outflow boundaries develop and storms congeal into a line and slowly move southeast. Hodographs continue to show good veering in the low levels, so a few tornadoes cannot be ruled out with supercells; however, the initially weaker 0- 6 km shear makes this threat more questionable. Large hail and damaging winds will be a good possibility with steep mid-level lapse rates. The HRRR has been consistent in keeping a strong line of storms in east central KS late this evening and potentially lingering into the overnight hours along the southern border of the CWA. This is also consistent with models bringing the boundary south of the area by 12Z, which is slower than indicated yesterday. Based on this, have expanded the Flash Flood Watch to include Lyon and Osage Counties. Rainfall amounts of 1-3 inches with locally higher amounts are still possible in this area through Friday morning. Storms should dissipate by sunrise Friday morning with some clearing in northern KS while east central areas likely stay cloudy. The front appears to move back north again very slightly into the far southeastern counties of the CWA during the day. An additional round of storms is possible in this area perhaps in the late afternoon, but more so by the evening and overnight hours. The NAM tends to keep the area dry until early Saturday whereas the EC/GFS start to bring precipitation into the area late in the afternoon. Some uncertainty in severe weather potential exists due to this difference in the models, although forecast soundings do show MUCAPE up to 1200-1500 J/kg and shear up to 40 kts, which would support elevated storms capable of hail and wind hazards. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu May 14 2020 The surface boundary will continue to slowly push back north into Saturday with showers and thunderstorms still possible on and off for much of the day. The better upper level support arrives with a more amplified trough moving across the Northern Plains as well as a southern stream trough across TX. No severe weather is expected at this time, but additional rainfall could exacerbate flooding in areas that already receive heavy rainfall tonight. Dry weather returns by Sunday as an amplified ridge moves across the area ahead of a deep trough coming onshore from the Pacific. Temperatures will warm well into the 80s by midweek before the next chance of rain next Thursday, although model differences keep low confidence in this at this point. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu May 14 2020 Thunderstorms have developed ahead of a sfc boundary at issuance time. Storms are expected to be near or impact terminals for the first few hours of this period, before moving south of sites late this evening/early tonight. Winds shift behind the boundary to the north and northeast tonight, and will then become predominately easterly tomorrow. Additionally, a few hours of MVFR CIGS are possible during the morning hours at the TOP airports, but VFR should prevail at KMHK. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ040-054>056-058- 059. && SHORT TERM...Picha LONG TERM...Picha AVIATION...Teefey
Hazardous weather outlook, May 14, 3:52 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 352 PM CDT Thu May 14 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-152100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 352 PM CDT Thu May 14 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to develop between 4-6 pm this afternoon somewhere over east central and northeast Kansas, or generally along a line from Emporia to Atchison. Severe storms capable of large hail, damaging winds, and tornadoes are possible. Very heavy rainfall may lead to localized flash flooding. The thunderstorms are likely to persist into the evening and may even linger into the early morning hours across east central Kansas, or generally along and south of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is possible Friday night into Saturday. There is potential for a few strong to severe storms with hail and damaging winds as the main threats. Rainfall through Saturday could exacerbate flooding for areas that receive heavy rain tonight. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon into tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 14, 7:09 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Topeka KS 709 PM CDT Thu May 14 2020 KSZ035>037-150045- Geary-Dickinson-Morris- 709 PM CDT Thu May 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON... SOUTHWESTERN GEARY AND NORTHWESTERN MORRIS COUNTIES UNTIL 745 PM CDT... At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Enterprise, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Junction City, Chapman, Enterprise and Woodbine. This includes Interstate 70 between mile markers 285 and 294. A Severe Thunderstorm Watch remains in effect until midnight CDT for east central Kansas. LAT...LON 3906 9694 3884 9668 3872 9712 3885 9723 TIME...MOT...LOC 0009Z 238DEG 23KT 3882 9709 Skow
Special weather statement, May 14, 7:15 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Thu May 14 2020
KSZ011-022>024-026-036-038-039-150045-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Riley-Jackson-Nemaha-
715 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...GEARY...
SOUTHEASTERN RILEY...NORTHWESTERN SHAWNEE...NORTHERN WABAUNSEE...
POTTAWATOMIE...JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 745 PM
CDT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Muscotah to 5 miles south of
Grandview Plaza. Movement was northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Junction City, Wamego, Holton, Valley Falls, Rossville,
Alma, Westmoreland, St. Marys, Ogden, Grandview Plaza, Onaga, Hoyt,
St. George, Nortonville, Maple Hill, Wetmore, Mayetta, McFarland and
Paxico.
This includes Interstate 70 between mile markers 294 and 339.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
LAT...LON 3887 9659 3887 9674 3905 9694 3973 9593
3968 9579 3965 9579 3965 9573 3959 9556
3942 9557 3942 9518 3937 9518
TIME...MOT...LOC 0015Z 251DEG 18KT 3954 9558 3895 9680
SkowSpecial weather statement, May 14, 7:32 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
732 PM CDT Thu May 14 2020
KSZ037-054-150100-
Lyon-Morris-
732 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS AND NORTHWESTERN
LYON COUNTIES UNTIL 800 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Strong City, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Council Grove, Bushong, Dunlap and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3852 9672 3880 9648 3875 9639 3874 9639
3874 9638 3863 9619 3852 9639
TIME...MOT...LOC 0032Z 226DEG 25KT 3851 9658
SkowSpecial weather statement, May 14, 7:54 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
754 PM CDT Thu May 14 2020
KSZ012-024-026-150130-
Jefferson-Brown-Jackson-
754 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...JACKSON AND
SOUTHEASTERN BROWN COUNTIES UNTIL 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holton, Horton, Valley Falls, Hoyt, Nortonville, Mayetta, Everest,
Whiting, Denison, Circleville, Netawaka, Willis and Potawatomi
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
LAT...LON 3922 9580 3922 9592 3932 9604 3943 9604
3977 9544 3967 9534 3965 9534 3965 9556
3942 9557 3942 9518 3940 9518
TIME...MOT...LOC 0053Z 235DEG 23KT 3942 9566Local storm report, May 14, 8:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 8 NE CARLTON 38.78N 97.20W
05/14/2020 E1.75 INCH DICKINSON KS TRAINED SPOTTER
MOSTLY QUARTER-SIZE HAIL, ONE GOLF BALL
SIZE. TIME ESTIMATED FROM RADAR.
&&
CPLocal storm report, May 14, 8:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 4 NW DUNLAP 38.61N 96.42W
05/14/2020 E1.75 INCH MORRIS KS PUBLIC
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:09 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 14, 7:15 PM CDT | Special Weather Statement | TOP | Geary, Jackson, Pottawatomie | 30 min |
| May 14, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| May 14, 7:32 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| May 14, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
| May 14, 7:54 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| May 14, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 45 min |
| May 14, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 45 min |
| May 14, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 41 min |
| May 14, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 52 min |
| May 14, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 51 min |
| May 14, 8:56 PM CDT | Tornado Warning | TOP | Lyon, Wabaunsee | 34 min |
| May 14, 8:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 47 min |
| May 14, 8:59 PM CDT | Tornado Warning | TOP | Morris | 18 min |
| May 14, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Osage, Shawnee, Wabaunsee | 44 min |
| May 14, 9:02 PM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
| May 14, 9:23 PM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| May 14, 9:27 PM CDT | Tornado Warning | TOP | Lyon | 33 min |
| May 14, 9:31 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 44 min |
| May 14, 9:55 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 35 min |
| May 14, 10:07 PM CDT | Special Weather Statement | TOP | Brown | 53 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 52 min |
| May 14, 10:16 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 4 hr |
| May 14, 10:26 PM CDT | Special Weather Statement | TOP | Jackson | 64 min |
| May 14, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 60 min |
| May 14, 10:36 PM CDT | Flash Flood Warning | TOP | Brown | 3 hr |
| May 14, 10:49 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 41 min |
| May 14, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| May 14, 11:02 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 3 hr |
| May 14, 11:04 PM CDT | Tornado Warning | TOP | Lyon | 26 min |
| May 14, 11:31 PM CDT | Special Weather Statement | TOP | Anderson, Coffey | 59 min |
| May 14, 11:39 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 14, 11:51 PM CDT | Areal Flood Warning | TOP | Jackson | 3 hr |
| May 14, 11:51 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 39 min |
| May 15, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
| May 15, 12:33 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 15, 1:23 AM CDT | Areal Flood Warning | TOP | Brown | 3 hr |
| May 15, 2:14 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 3 hr |
| May 15, 2:50 AM CDT | Areal Flood Warning | TOP | Coffey, Lyon, Osage | 18 hr |
| May 15, 4:54 AM CDT | River Flood Warning | TOP | Lyon, Osage | 15 hr |
| May 15, 4:54 AM CDT | River Flood Warning | TOP | Wabaunsee | 3 hr |
| May 15, 5:07 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 28 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 41 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 51 hr |
| May 15, 8:39 AM CDT | River Flood Warning | TOP | Lyon | 37 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.